Using multiple medications with known cardiovascular adverse effects at the same time can double, or sometimes triple, the risk for a heart attack, stroke or death among older adults with no prior cardiovascular disease, according to new research from the USC Schaeffer Center published in Pharmacoepidemiology & Drug Safety.
Many prescription and over-the-counter medications commonly used by older adults are associated with serious, potentially fatal cardiovascular adverse effects, including non-steroidal anti-inflammatory drugs (NSAIDs), antipsychotics, bronchodilators, and opioid analgesics.
In fact, nearly one-third of the medications identified by the authors have cardiovascular adverse effects listed as a black box warning — the most serious safety warning that can be required by the Food and Drug Administration. Up until this study, it has been unknown how cardiovascular risks change with the concurrent use of multiple medications among older adults.
To continue reading this story, click here.